Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Sustiva and Suicide: Don't Be Scared, but Be Aware

October 9, 2013

Mental health really matters in HIV. We got a hugely important reminder of that this month in the form of new research regarding suicide and Sustiva (also known as Stocrin or efavirenz; part of the fixed-dose combination pill Atripla).

The research was an examination of four major studies involving Sustiva conducted between 2000 and 2010. It found that HIV-positive study volunteers who took Sustiva as part of their treatment regimen were about twice as likely to have suicidal thoughts or attempt suicide as volunteers who weren't taking Sustiva.

We've got a lot more detail on this research over on TheBodyPRO.com, but there are three major points to note about this finding:

Advertisement
  • The overall number of suicides was very low: 5,332 people volunteered for these studies, each of which spanned at least two years, and the main data analysis found that 22 of the volunteers attempted suicide. (About two-thirds of them were taking Sustiva.) And don't forget that, generally speaking, HIV treatment appears to reduce suicide risk.
  • The difference in suicide rates between people on Sustiva and people not on Sustiva didn't really begin to emerge until more than a year after they started treatment. So whatever the effect may be of Sustiva on severe depression, it's extremely unlikely to be immediate; there will more likely be signs of danger over a long period of time.
  • In these studies, the people who attempted suicide, or who had suicidal thoughts, tended to already have other risk factors for depression or mental illness: They were disproportionately young (less than 30), more likely to have a history of injection drug use and much more likely to have a history of psychiatric issues or be on psychoactive medications (like anti-anxiety meds or antidepressants).

The upshot to all of this comes down to two words: be vigilant. This is alarming news, certainly, and it may well be grounds for second-guessing a decision to take Sustiva (or Atripla, which is the most commonly prescribed first-line HIV medication in the U.S.) if a person already has some of the risk factors mentioned above. But again, actual incidents of suicidal thoughts or suicide attempts were still very low in these studies, so there's little cause for immediate alarm.

What's important is that people living with HIV and their care providers be keenly aware of the possible effects of Sustiva on the brain. The drug's potential to mess with a person's sleep habits, ability to concentrate, anxiety levels and other behavioral issues are well documented at this point, so HIV-positive people and care providers alike should already be closely paying attention to mental health and ensuring that people on Sustiva get any psychological or psychiatric help they may need. These findings only further drive home just how important it is to be aware.

Mental health has always been a key part of physical health. By the same token, HIV care and mental health care must go hand-in-hand. The relationship between Sustiva and suicide make clear how critical that is.

For more on the data behind this story, read our full study summary. Be sure to also read this Sustiva fact sheet to learn more about basic info and health warnings regarding the drug.

Myles Helfand is the editorial director of TheBody.com and TheBodyPRO.com.

Follow Myles on Twitter: @MylesatTheBody.


Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


This article was provided by TheBody.com.
 
See Also
More on HIV Medications
More News on Efavirenz (Sustiva, Stocrin)

Reader Comments:

Comment by: david (south africa) Sat., Oct. 12, 2013 at 1:10 am EDT
i'm a medical officer,self-tested and positive.i don't know how to disclose to my colliques.
Reply to this comment


Comment by: Jeff (Oxford, England) Fri., Oct. 11, 2013 at 6:19 am EDT
I was put on Sustiva/Efavirenz at first, and back then (2004) one was simply warned that it could produce "vivid dreams". Well in my case it produced horrific nightmares, so that I woke every single night at about 2.30am, in a sweat, heart thumping, system awash with adrenalin. I would get back to sleep about 5am only to be woken by yet another horrific nightmare about 6.30am.

My HIV doctors said I shouldn't worry, that my body would adapt. But the situation did NOT improve. Instead, because of the lack of sleep, I became desperate and suicidal.

So then my HIV doctors suggested I take my medication in the early morning, so that by night-time its power would be diminished. This eased the nightmares a little but it meant that I was literally HIGH between 10am and 1pm! On buses and trains people looked at me because I was speaking too loudly: like a person intoxicated by alcohol, I didn't have the ability to judge and moderate my behaviour.

I was only taken off Sustiva after I began to really "shout" about the effects it was having upon me. Just reporting the effects to my doctors hadn't worked. They refused to change my regimen until I visibly conveyed fury and annoyance to them.

And now, all these years later, it has been official recognised that this drug can produce such severe reactions. I can still barely believe that I, myself, have been through a situation where a drug was causing me havoc and no doctor would listen or accept that I was telling them the truth.

Reply to this comment


Comment by: mary solex (los angeles, CA) Thu., Oct. 10, 2013 at 11:27 pm EDT
i AGREE, Mental illness strikes every 10 seconds,
Reply to this comment


Comment by: Arlyn (Atlanta.GA) Thu., Oct. 10, 2013 at 5:57 am EDT
After having been on Atripla for a few years I started hearing sounds that my friends did not hear.
At first I thought my neighbor had left her music playing...could hear what appeared to be base noises. This continued to get worse and affected my sleep and work. After no sleep I ended up in the hospital. Scan and eeg came back clear. Doctors said that because of the length of time it was not the Sustiva. I was temporarily diagnosed with auditory hallucinations...given strong meds and sent to a psychiatrist who immediately rejected the auditory hallucinations diagnosis. Atripla was stopped and replaced. I have not had any symptoms since. From the very beginning I felt that it was the Sustiva. The lesson for me was that no one knows my body better than I do...to trust my own instincts. I am most thankful for my incredible doctor and the HIV medications but the reality is that we do not really know what some of these drugs are doing over time. We have to be our own very best advocate.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement